New Mexico, 2013Flash Flooding in New Mexico, September 1, 2013
September 1, 2013 · NWS ABQ · 4 events in 3 counties and zones
A deep surge of monsoonal moisture allowed for numerous showers and thunderstorms to impact New Mexico on the afternoon of the 1st. Heavy rainfall over the Whitewater- Baldy burn scar in Catron County forced flood debris onto Bursum Road over a several mile stretch east of Mogollon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep surge of monsoonal moisture allowed for numerous showers and thunderstorms to impact New Mexico on the afternoon of the 1st. Heavy rainfall over the Whitewater- Baldy burn scar in Catron County forced flood debris onto Bursum Road over a several mile stretch east of Mogollon. Another storm around Edgewood washed out a portion of a roadway and caused damage to a barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 1:13 PM MST, 1 hour earlier.
Area forecast discussion, Sep 1, 1:13 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
213 PM MDT SUN SEP 1 2013
.DISCUSSION...
CURRENTLY...SPRAWLING RIDGE PLASTERED OVER WESTERN U.S. CENTERED
SQUARELY OVER NEW MEXICO WITH SHORTWAVES CIRCULATING
ANTICYCLONICALLY OUT OF SOUTHERN NEVADA HEADED FOR IDAHO AND
WESTERN MONTANA...AND GULF OF MEXICO DISTURBANCE AT THE MOUTH OF
THE SABINE RIVER IN EAST TEXAS HEADED FOR SOUTH
TEXAS...COAHUILA...AND CHIHUAHUA. NEW MEXICO SITTING HIGH IN THE
MIDDLE WITH PRECIPITABLE WATER JUST SHY OF AN INCH...AS COLD FRONT
OUT OF THE CENTRAL PLAINS INVADES THE NORTHEAST CORNER OF THE
STATE AND PREPARES TO BULGE SOUTH AND WEST TOWARD THE CENTRAL
MOUNTAIN CHAIN BY THIS EVENING.
MODELS...IN REASONABLE AGREEMENT THROUGH UPCOMING WORK
WEEK...UPCOMING WEEKEND...AND INTO THE FIRST HALF OF THE FOLLOWING
WORK WEEK. RIDGE CORE OVER NEW MEXICO WILL SHIFT TO CENTRAL
COLORADO BY TUESDAY AND REMAIN IN PLACE BEFORE BEGINNING SLOW
SOUTHWARD RETURN TO NEW MEXICO THROUGH THE WEEKEND...AND WINDING
UP OVER EASTERN ARIZONA AND WESTERN NEW MEXICO BY SUNDAY NIGHT.
RIDGE CORE WILL EXPAND ACROSS THE SOUTHWEST U.S. IN PLACE AS THE
FOLLOWING WORK WEEK GETS STARTED.
OVERNIGHT...WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE CONTINUING
WELL INTO THE EVENING...WITH COLD FRONT AND EASTERLY UP SLOPE FLOW
AUGMENTING STORM INTENSITIES FOR THE SANGRE DE CRISTO RANGE...THE
SAN JUANS...THE CONTINENTAL DIVIDE AND CHUSKAS...AND THE CENTRAL
MOUNTAIN CHAIN. LOCAL DOWNPOURS WILL REMAIN A RISK WELL AFTER
SUNSET. COLD FRONT SLOPPING AGAINST THE CENTRAL MOUNTAIN CHAIN WILL
SQUIRT THROUGH GAPS TO PRODUCE GUSTY LATE EVENING AND EARLY
MORNING EASTERLY WINDS OVER THE RIO GRANDE VALLEY. WINDS WILL TAP ER
OFF BY LABOR DAY SUNRISE.
FOR LABOR DAY...RIDGE CORE SQUARED UP ON NEW MEXICO AS COLD
FRONTAL PUSH MOVES WELL WEST OF THE STATE...AND LOW LEVEL FLOW
RETURNS TO A BROADLY SOUTHERLY AND SOUTHEAST COMPONENT. ANOTHER
ACTIVE AND WIDESPREAD DAY FOR CONVECTION...WITH HIGHEST RAINFALLS
IN BROAD SWATH FROM NORTHERN MOUNTAINS ACROSS THE JEMEZ AND SANGRE
DE CRISTO MOUNTAINS TO THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS...AND OUT OVER THE EASTERN PLAINS MAINLY SOUTH OF
INTERSTATE 40. LOCAL DOWNPOURS AND FLOODING REMAIN A STRONG
POSSIBILITY THROUGH THE HOLIDAY. MORE CLOUD AND CONVECTION WITH
SLIGHTLY COOLER AIR IN PLACE WILL EASE MAXIMUM TEMPERATURES BACK
TO WITHIN A FEW DEGREES OF EARLY SEPTEMBER NORMALS.
FOR TUESDAY...RIDGE CORE BEGINNING SLOW DRIFT NORTHWARD ACROSS THE
COLORADO BORDER WITH WEAK SURFACE TROUGH ENCROACHING ON NORTHEAST
NEW MEXICO AND WINDING SOUTH AND WEST TO ANCHORING LOW OVER
SOUTHERN ARIZONA. BROAD DOWN TICK IN CONVECTION WITH BULK OF
MOISTURE STILL WORKING OVER THE WEST AND CENTRAL WITH REDUCED
COVERAGE IN THE EAST. SOME MODEST TEMPERATURE REBOUNDS UNDER
CLEARING SKIES IN THE EAST WITH SPOTS RUNNING 3 TO 8 DEGREES ABOVE
EARLY SEPTEMBER NORMALS...AND MUCH CLOSER TO NORMAL CENTRAL AND
WEST UNDER THE CLOUD. LOW LEVEL WINDS STILL RUNNING SOUTHERLY IN
THE EAST...BACKING TO SOUTHEAST OVER THE WEST AND PROVIDING SOME
UP SLOPE HELP FOR STORMS AGAINST THE CONTINENTAL DIVIDE AND SLOPES
OF THE SOUTHWEST MOUNTAINS.
FOR WEDNESDAY...RIDGE CORE IN PLACE OVER THE COLORADO FRONT
RANGE...WITH SURFACE TROUGH REMAINING OVER NORTHEAST NEW MEXICO
AND CONTINUING THE SOUTHWEST EXTENSION TO SURFACE LOW OVER
NORTHERN SONORA. LOW LEVEL WINDS WILL BACK OFF TO SOUTHEAST PRETTY
MUCH STATEWIDE IN A SOMEWHAT REDUCED INTENSITY VERSION OF THE
TUESDAY CONVECTIVE PATTERN. COVERAGE BECOMING VERY SPOTTY IN THE
EAST...AND INITIATING MOSTLY OVER THE HIGH COUNTRY WEST AND
CENTRAL. LITTLE CHANGE TO TEMPERATURES.
OUTLOOK...THURSDAY THROUGH SATURDAY...RIDGE CORE OVER COLORADO
THROUGH THE END OF THE WORK WEEK WITH SOUTHWARD DRIFT BACK INTO
NEW MEXICO ON TAP FOR SATURDAY. DAILY CONVECTIVE COVERAGE REMAINS
MOSTLY A CENTRAL AND WESTERN AFFAIR...WITH SOME STORM DEVELOPMENT
POSSIBLE OVER THE NORTHEAST PLAINS LATE EACH DAY. LITTLE CHANGE TO
SURFACE PATTERN OR TO TEMPERATURE REGIME THROUGH SATURDAY. LOW
LEVEL WINDS AT MODEST SPEEDS AWAY FROM THUNDERSTORMS...AND
GRADUALLY VEERING FROM SOUTHEAST ON THURSDAY TO SOUTHWEST BY
SATURDAY.
SHY
&&
.FIRE WEATHER...
EARLY THIS AFTERNOON...THE CENTER OF OUR SEEMINGLY PERMANENT UPPER
LEVEL HIGH IS LOCATED OVER THE ALBUQUERQUE METRO AREA. AT THE
SURFACE...A BACKDOOR FRONT IS WORKING WESTWARD TOWARD THE CENTRAL
MOUNTAIN CHAIN. SCATTERED THUNDERSTORMS...A FEW OF THEM
STRONG...HAVE DEVELOPED AS A RESULT OF THE SURFACE FRONT THE
INCREASED MID AND UPPER LEVEL MOISTURE FROM THE NORTHEAST. WITH THE
UPPER HIGH CENTER SMACK DAB OVER CENTRAL NM...STORM MOTION WILL BE
SLOW AND SOMEWHAT ERRATIC AS STORMS EAST OF THE RIO GRANDE DRIFT
MAINLY SOUTH AND STORMS WEST OF THE RIVER DRIFT TO THE NORTH.
VERY SIMILAR SCENARIO EXPECTED FOR LABOR DAY AS THE HIGH REMAINS
OVER CENTRAL NM AND PLENTY OF LOW AND MID LEVEL MOISTURE REMAIN IN
PLACE. SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS ARE ON TAP FOR
MONDAY AFTERNOON AND EVENING WITH LOCALLY HEAVY RAIN A FAIR BET JUST
ABOUT ANYWHERE IN THE FORECAST AREA WITH THE LIGHT STEERING WINDS
ALOFT.
UPPER LEVEL HIGH SHIFTS NORTHEASTWARD OVER SE COLORADO MONDAY NIGHT
AND TUESDAY...ALLOWING DRIER AIR TO BEGIN WORKING IN FROM THE
SOUTHERN PLAINS...ESPECIALLY SOUTH OF INTERSTATE 40. THE DRYING
TREND CONTINUES WEDNESDAY INTO THURSDAY WITH LESS STORM COVERAGE
EACH DAY. AREAS LEAST IMPACTED BY THE MID LEVEL DRY AIR INTRUSION
TUESDAY THROUGH THE REMAINDER OF THE WORK WEEK WILL BE THE NORTHERN
MOUNTAINS...NORTHWEST PLATEAU...AND WEST-CENTRAL AREAS WEST OF THE
CONTINENTAL DIVIDE.
VENTILATION RATES TREND DOWNWARD TUESDAY AS A STRONG SUBSIDENCE
INVERSION ABOVE MOUNTAIN TOP LEVEL MOVES IN WITH THE DRIER AIR. VENT
RATES IMPROVE WEDNESDAY AS EAST WINDS ALOFT INCREASE SOMEWHAT THEN
TREND DOWNWARD AGAIN INTO THE POOR TO FAIR RANGE THURSDAY THROUGH
NEXT WEEKEND WITH WEAKER WINDS ALOFT AND LOWER MIXING HEIGHTS AS A
RESULT OF MORE MODERATE TO STRONG MID LEVEL TEMPERATURE INVERSIONS.
33
&&
.AVIATION...
18Z TAF CYCLE
MORE CONVECTIVE ACTIVITY EXPECTED TODAY AS BACKDOOR SFC FRONT
GETS STORMS GOING ERN PLAINS AND CENTRAL MTNS EARLY THIS AFTERNOON AND
STORMS AND SFC FRONT DEVELOP WWD INTO RG VALLEY LATE THIS AFTN AND
INTO WRN NM THIS EVENING/TONIGHT. ISOLD TO WDLY SCT MVFR CIGS/VSBY IN
SHRA/TSRA TO OCCASIONALLY OBSCURE HIGHER TERRAIN. CELL MOVEMENT
WILL BE SLOW AND SOMEWHAT ERRATIC DUE TO UPPER LEVEL HIGH PRESSURE
CENTER OVERHEAD. STORMS IN WRN NM WILL CONTINUE UNTIL BTWN 6Z-9Z
MONDAY AS A SOMEWHAT ORGANIZED LINE DEVELOPS AND PROPAGATES SLOWLY
WWD.
33
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 65 89 63 90 / 40 20 20 20
DULCE........................... 52 80 52 84 / 40 40 40 30
CUBA............................ 56 82 54 82 / 40 50 50 40
GALLUP.......................... 57 85 56 84 / 40 40 40 40
EL MORRO........................ 54 82 53 80 / 50 50 50 40
GRANTS.......................... 57 85 54 82 / 50 50 40 40
QUEMADO......................... 57 84 55 80 / 40 50 50 40
GLENWOOD........................ 62 89 60 84 / 20 30 30 30
CHAMA........................... 48 78 46 81 / 50 60 50 40
LOS ALAMOS...................... 58 83 56 82 / 40 50 40 30
PECOS........................... 57 80 55 79 / 50 60 50 30
CERRO/QUESTA.................... 51 76 50 79 / 50 60 50 30
RED RIVER....................... 41 66 43 69 / 50 70 60 40
ANGEL FIRE...................... 40 72 40 75 / 60 70 60 40
TAOS............................ 55 81 52 82 / 40 50 40 30
MORA............................ 53 74 52 79 / 70 60 50 30
ESPANOLA........................ 61 87 59 87 / 30 40 40 20
SANTA FE........................ 59 82 57 82 / 40 50 50 30
SANTA FE AIRPORT................ 61 85 60 85 / 30 40 40 20
ALBUQUERQUE FOOTHILLS........... 66 87 64 86 / 30 40 40 20
ALBUQUERQUE HEIGHTS............. 69 88 69 88 / 30 30 30 20
ALBUQUERQUE VALLEY.............. 65 91 63 89 / 30 30 30 20
ALBUQUERQUE WEST MESA........... 66 90 65 89 / 30 30 30 20
LOS LUNAS....................... 67 92 65 89 / 30 20 30 20
RIO RANCHO...................... 68 90 67 88 / 30 30 30 20
SOCORRO......................... 67 91 66 88 / 20 20 30 20
SANDIA PARK/CEDAR CREST......... 55 83 56 82 / 40 50 40 30
TIJERAS......................... 60 85 59 84 / 40 40 40 30
MORIARTY/ESTANCIA............... 57 86 57 84 / 30 40 40 20
CLINES CORNERS.................. 58 80 58 81 / 50 60 50 30
GRAN QUIVIRA.................... 60 82 59 81 / 30 40 40 20
CARRIZOZO....................... 61 86 59 84 / 20 40 40 20
RUIDOSO......................... 56 74 53 77 / 30 50 50 40
CAPULIN......................... 54 79 53 85 / 50 50 40 20
RATON........................... 56 81 55 86 / 50 40 40 20
SPRINGER........................ 56 82 56 87 / 50 50 40 20
LAS VEGAS....................... 55 79 55 81 / 60 50 50 20
CLAYTON......................... 62 86 63 90 / 40 30 20 10
ROY............................. 60 82 61 86 / 50 40 40 10
CONCHAS......................... 67 89 66 92 / 40 40 30 10
SANTA ROSA...................... 65 87 64 89 / 40 30 30 10
TUCUMCARI....................... 66 89 65 93 / 40 30 30 5
CLOVIS.......................... 65 86 63 90 / 30 30 30 10
PORTALES........................ 67 87 64 90 / 30 40 30 10
FORT SUMNER..................... 68 89 65 90 / 30 30 30 10
ROSWELL......................... 70 91 67 91 / 20 30 30 10
PICACHO......................... 65 86 62 86 / 20 40 40 20
ELK............................. 60 80 57 80 / 20 40 50 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHY
Hazardous weather outlook, Sep 1, 4:28 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SUN SEP 1 2013
NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE SIGNIFICANTLY TODAY...ESPECIALLY IN
NORTHEASTERN NEW MEXICO AS A COLD FRONT INVADES THE AREA. SOME
STRONG AND SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL AND PERHAPS SOME MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MOST OF
NORTHERN AND CENTRAL NEW MEXICO FOR THE LABOR DAY HOLIDAY. THERE
WILL BE A CONTINUED THREAT OF LOCALLY HEAVY RAINFALL.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE REMAINDER OF
THE WEEK...GENERALLY CONCENTRATING OVER THE WESTERN TWO THIRDS OF
NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
52
Flash Flood, Catron
- When
- September 1, 2:13 PM MST to 3:43 PM MST
- Where
- Catron County, Mogollon to 7.72 mi SSW of Mogollon
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 33.400, -108.790
Bursum Road closed from near Mogollon east about 10 miles due to debris and flooding over the roadway.
Flash Flood, Bernalillo
- When
- September 1, 4:30 PM MST to 5:20 PM MST
- Where
- Bernalillo County, 5.52 mi NE of Cedro to 3.97 mi ENE of Cedro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 35.066, -106.270
Barn flooded and damaged by running water on Brannan Road about 1 mile west of New Mexico Highway 217.
Flash Flood, Santa Fe
- When
- September 1, 4:50 PM MST to 5:20 PM MST
- Where
- Santa Fe County, 3.57 mi NW of Edgewood to 4.18 mi NW of Edgewood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.110, -106.240
Flood waters estimated 6 to 7 feet deep in Bachelor Draw that crosses Dinkle Road about 3 miles west of NM 344. A couple vehicles were stranded.
Flash Flood, Santa Fe
- When
- September 1, 5:00 PM MST to 5:20 PM MST
- Where
- Santa Fe County, 2.24 mi NW of Edgewood to 1.79 mi WNW of Edgewood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.091, -106.230
Intersection of Dinkle Road and Sunset Boulevard washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466210, 466211, 466212, 466213.